Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

July 21, 2021Hot Springs County, Wyoming

NWS Riverton, WY issued this special weather statement at Jul 21, 2021, 4:13 PM MDT for Hot Springs County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 4:13 PM MDT (22:13 UTC)
Expired
Jul 21, 2021, 5:00 PM MDT
In force
47 min
Issued by
NWS Riverton, WY

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS85 KRIW 212213
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
413 PM MDT Wed Jul 21 2021
 
WYZ005-007-212300-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
413 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS COUNTY
UNTIL 500 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hamilton Dome, or 12 miles west of Thermopolis,
moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Thermopolis, Lucerne and Hot Springs State Park around 450 PM MDT.

Other locations impacted by this storm include Hot Springs County
Fairgrounds and Hot Springs County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4361 10859 4376 10854 4377 10811 4351 10819
TIME...MOT...LOC 2212Z 278DEG 19KT 4366 10846 

$$

VandenBoogart

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jul 21, 1:21 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 21, 1:21 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
121 PM MDT Wed Jul 21 2021

.SHORT TERM...This afternoon through Thursday night

The Four Corners high has settled back southward to that area this
morning. The ridge axis is orientated more northeast-southwest, as
evidenced on satellite. Hot and mainly dry conditions will continue
today, with only localized areas of wind gusts up to 25 mph. Any
convection this afternoon will be develop over the northern
mountains and far southern portions. Lightning and locally heavy
rain will continue to be the main threats from these storms, as
precipitable water values remain 150 to 175% of normal. A broad
upper low is slowly moving over British Columbia this morning. The
Northern Rockies will be squeezed between this feature and the Four
Corners high. A shortwave within the flow will move over this area,
providing the lift for thunderstorms. Our portion of the forecast
area will be on the extreme southern end of this shortwave, but
coupled with the ample heat and moisture, this will be enough to aid
initiating convection this afternoon.

The upper low will make its way eastward tonight, gradually filling
as it makes its way toward Saskatchewan through the night Thursday.
This will pull another shortwave over the Cowboy State Thursday.
Shower and thunderstorm chances will be more widespread, with the
focus of activity will be over the west and north. Chances for
showers over the far west will increase after sunrise Thursday
morning. Lightning and locally heavy rain will continue to be the
main threats from this convection. Otherwise, conditions will remain
hot with light winds.

.LONG TERM...(Friday through Wednesday)
Issued at 120 PM MDT Wed Jul 21 2021

Models continue to keep a dominate ridge over the area to start the
period but as a mid-level shortwave moves north of the CWA the
overall ridge begins to flatten out to become more zonal flow to
start the weekend. The main jet will continue to be north of the
area keeping any forcing out of the CWA. This will keep red flag
conversation to a minimum but doesn't diminish the elevated fire
weather concerns. Weak to stagnant flow lingers through the weekend
but due to the lack of moisture, the afternoon thunderstorms we've
been seeing will be unlikely this weekend. However, we will see a
resurgence in moisture as we begin the work week as a ridge begins
to build late Sunday into Monday. This will bring convection
potential back to the region. With very little to discuss in the
overall lack of pattern change, we'll continue to see high
temperatures in the low to mid-90s; as well as, the return
of afternoon storms early next week.

&&

.AVIATION...For the 18Z TAFS through 18Z Thursday
Issued at 1035 AM MDT Wed Jul 21 2021

VFR conditions will prevail through the TAF period as high pressure
continues to sit over the area. Wind will be light and variable with
gusts generally under 20 knots. It will also stay mostly dry through
the period with the exception of KJAC where VCSH is possible toward
the end of the period. Brief MVFR and mountaintop obscuration will
be possible with any convection that develops.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Hot and mainly dry conditions will occur this afternoon, while winds
remain light. Isolated showers and thunderstorms will be mainly
confined to the northern mountains and Wind River Mountains.
Lightning and locally heavy rain will be the main threats from this
activity. RH recovery will generally be good to excellent tonight.
Expect similar conditions Thursday, with better chances for showers
and storms across the west and north.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Vorst
AVIATION...Vorst
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 21, 9:43 AM MDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
943 AM MDT Wed Jul 21 2021

WYZ001>020-022>030-221545-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
943 AM MDT Wed Jul 21 2021

...Small Stream Flood Advisory through this afternoon for
Dubois...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Isolated thunderstorms will occur over the region this afternoon
into the evening. The northern Wyoming mountains will have a
little better coverage of showers and storms. Lightning and strong
wind gusts will be the main hazards with storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...Isolated to scattered afternoon and evening
thunderstorms.

Friday through Tuesday...Isolated afternoon and evening
thunderstorms each day.

High temperatures will remain very warm to hot each day, but
extreme heat is not expected through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 21, 4:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
413 PM MDT Wed Jul 21 2021

WYZ005-007-212300-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
413 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS COUNTY
UNTIL 500 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hamilton Dome, or 12 miles west of Thermopolis,
moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Thermopolis, Lucerne and Hot Springs State Park around 450 PM MDT.

Other locations impacted by this storm include Hot Springs County
Fairgrounds and Hot Springs County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4361 10859 4376 10854 4377 10811 4351 10819
TIME...MOT...LOC 2212Z 278DEG 19KT 4366 10846

VandenBoogart

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:10 AM MDTAreal Flood AdvisoryRIWFremont6 hr

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.